Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 14, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Mar 26, 2017, 3:31 AM CDT for 7 counties in Texas; 5 counties in Oklahoma. It took effect at Mar 26, 2017, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2017, 3:31 AM CDT (08:31 UTC)
- In effect from
- Mar 26, 2017, 2:00 PM CDT
- Expired
- Mar 26, 2017, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
Counties Beckham County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 39 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WWUS84 KOUN 260831 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 331 AM CDT Sun Mar 26 2017 ...Critical fire weather conditions expected today... OKZ021-033-034-036-037-TXZ083>089-262100- /O.NEW.KOUN.FW.W.0014.170326T1900Z-170327T0100Z/ Beckham-Harmon-Greer-Jackson-Tillman-Hardeman-Foard-Wilbarger- Wichita-Knox-Baylor-Archer- 331 AM CDT Sun Mar 26 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY FOR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS... The National Weather Service in Norman has issued a Red Flag Warning, which is in effect from 2 PM this afternoon to 8 PM CDT this evening. * WIND...Southwest winds 20 to 25 mph with gusts over 30 mph. * HUMIDITY...12 to 20 percent. * TEMPERATURE...78 to 86 degrees. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
361 WWUS84 KOUN 261917 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 217 PM CDT Sun Mar 26 2017 ...Critical fire weather expected late this afternoon through early this evening... OKZ021-033-034-036-037-TXZ083>089-270100- /O.CON.KOUN.FW.W.0014.000000T0000Z-170327T0100Z/ Beckham-Harmon-Greer-Jackson-Tillman-Hardeman-Foard-Wilbarger- Wichita-Knox-Baylor-Archer- 217 PM CDT Sun Mar 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS... * WIND...Southwest winds 20 to 25 mph with gusts over 30 mph. * HUMIDITY...12 to 20 percent. * TEMPERATURE...76 to 84 degrees. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 26, 3:27 AM CDT, 4 minutes earlier.
Area forecast discussion, Mar 26, 3:27 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
327 AM CDT Sun Mar 26 2017
.DISCUSSION...
Main concerns continue to be with regards to severe weather/fire
weather today and severe weather and heavy rain potential mid-
week.
As one system exits another approaches the southern Plains
from the west. This next compact system will move out across the
area late today and tonight. Wavelength between last one and this
one is not long and that is going to limit time for moisture
return to the area. Currently, 60 dewpoints are confined for near
the Texas gulf coast with dewpoints in the 40s well south into
southern Texas. Models have maintained that mid 50s to near 60
dewpoints will make it back into the area ahead of the main wave
later today. Current thinking is isolated to widely scattered
storms will develop along and east of the dryline, that will take
shape across western Oklahoma southward into western north texas,
by mid-afternoon, as insolation/convergence and forcing overcome
capping inversion in place. Some of the high-res convective models
suggest best location/timing would be near hwy 81 from I-40 south
between 4 and 5 pm.
Although wind fields will be favorable for rotating storms and
likely supercell thunderstorms, somewhat limited moisture return
will keep LCL heights rather high, limiting overall tornado
potential. Not to say that a tornado or two could not occur, but
large hail and some damaging winds gusts look to be the main
threats.
As the storm system moves across the Plains tonight, storms will
likely become more numerous, mainly across eastern Oklahoma. There
will be some lingering storm chances across north central and
southeast parts of the area through the night. However severe
chances will likely diminish through the late evening and
overnight period.
Another concern will be fire weather, to the west of the dryline
this afternoon across southwest Oklahoma and western north Texas.
Dry air will work into that part of the area to the west of the
dryline, allowing afternoon RH levels to drop well below 20
percent. Models appear to continue to underestimate surface winds
and with deeper mixing will likely see gusty southwest winds
develop into the area as well. Will issue a Red Flag Warning for
parts of southwest Oklahoma and western north Texas this afternoon
into early evening.
Monday should be dry and cooler as surface high pressure settles
south over the area.
By Tuesday another large storm system will be dropping into the
southern Rockies. As it does it will close off and then move
slowly east into the Plains Wednesday and Thursday. This will
provide the area will an extended period of much needed rain.
Models have shown a trend in developing instability farther north
with this system, so severe weather is a possibility, but still
think main impacts will be with heavy rainfall. Some locations by
Thursday could pick up 2 to 3 inches of rain.
Another dry period is then expected Friday into Saturday before
another large, closed low approaches by late in the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 52 70 48 / 40 30 0 0
Hobart OK 78 50 71 48 / 10 10 0 0
Wichita Falls TX 82 51 75 51 / 20 0 0 0
Gage OK 75 44 71 45 / 20 30 0 0
Ponca City OK 71 50 67 45 / 40 60 10 0
Durant OK 79 59 75 51 / 30 50 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 2 PM this afternoon to 8 PM CDT this
evening for OKZ021-033-034-036-037.
TX...Red Flag Warning from 2 PM this afternoon to 8 PM CDT this
evening for TXZ083>089.
&&
23/30Hazardous weather outlook, Mar 25, 9:38 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 938 PM CDT Sat Mar 25 2017 OKZ004>048-050>052-TXZ083>090-270245- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 938 PM CDT Sat Mar 25 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There is an enhanced risk of severe thunderstorms Sunday mainly east of a line from Ponca City to Enid to Watonga to Chickasha to Ringling Oklahoma. There is a slight risk of severe storms west of the enhanced risk and east of a line from Shattuck to Clinton to Lawton Oklahoma to Henrietta Texas. The timing and severity of these storms will depend on the return of low-level humidity that was pushed to near the Texas gulf coast by the cold front that went through today. However, sufficient moisture is expected to return to north Texas and Oklahoma to support severe thunderstorms developing late Sunday afternoon or Sunday evening. Supercell thunderstorms will be possible with hail to the size of golf balls and thunderstorm winds of 70 mph. Scattered thunderstorms are expected Tuesday through Thursday across much of Oklahoma and north Texas. Severe storms will be possible Tuesday and Wednesday, mainly across north Texas and southern Oklahoma. .Fire Weather... Near critical fire weather conditions will be possible on Sunday over western north Texas and southwest Oklahoma as dry and windy conditions develop west of a dryline. .Heavy rain... Heavy rain is likely across much of Oklahoma and north Texas Tuesday through Wednesday, especially central and south-central Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. 26/25
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 1:10 PM CDT | Special Weather Statement | OUN | Cleveland | 35 min |
| Mar 26, 1:21 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 23 min |
| Mar 26, 2:06 PM CDT | Special Weather Statement | OUN | Pottawatomie | 24 min |
| Mar 26, 2:44 PM CDT | Special Weather Statement | OUN | Pottawatomie | 31 min |
| Mar 26, 4:17 PM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| Mar 26, 4:32 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 43 min |
| Mar 26, 4:59 PM CDT | Special Weather Statement | OUN | McClain | 31 min |
| Mar 26, 5:01 PM CDT | Special Weather Statement | OUN | Murray | 29 min |
| Mar 26, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 51 min |
| Mar 26, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 40 min |
| Mar 26, 5:31 PM CDT | Special Weather Statement | OUN | Pottawatomie | 29 min |
| Mar 26, 5:38 PM CDT | Special Weather Statement | OUN | Alfalfa | 37 min |
| Mar 26, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pottawatomie | 46 min |
| Mar 26, 5:52 PM CDT | Tornado Warning | OUN | Garvin, McClain | 23 min |
| Mar 26, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 52 min |
| Mar 26, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 40 min |
| Mar 26, 5:56 PM CDT | Special Weather Statement | OUN | Murray | 34 min |
| Mar 26, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 43 min |
| Mar 26, 6:14 PM CDT | Special Weather Statement | OUN | Alfalfa | 31 min |
| Mar 26, 6:19 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 41 min |
| Mar 26, 6:21 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Pottawatomie, Seminole | 39 min |
| Mar 26, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 49 min |
| Mar 26, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 30 min |
| Mar 26, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 22 min |
| Mar 26, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 29 min |
| Mar 26, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 49 min |
| Mar 26, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 50 min |
| Mar 26, 6:57 PM CDT | Special Weather Statement | OUN | Lincoln | 33 min |
Nearby
Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.